Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS Albuquerque, NM

September 17, 2016San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 17, 2016, 4:29 AM MDT for San Miguel County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2016, 4:29 AM MDT (10:29 UTC)
Expired
Sep 17, 2016, 5:15 AM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 147 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:37 AM MDTHAIL 1Romeroville, NMHAIL COVERING GROUND AT GIANT FUEL STATION ON I-25.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS55 KABQ 171029
SVRABQ
NMC047-171115-
/O.NEW.KABQ.SV.W.0192.160917T1029Z-160917T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
429 AM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 515 AM MDT.

* AT 428 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ROMEROVILLE... OR 7 MILES SOUTHWEST OF LAS VEGAS...MOVING EAST-
  SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS...ROMEROVILLE...TECOLOTE...OJITOS FRIOS...
  SAN AGUSTIN AND LOS MONTOYAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 332 AND 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3548 10540 3561 10531 3554 10503 3531 10515
TIME...MOT...LOC 1028Z 292DEG 15KT 3551 10530 

HAIL...1.00IN
WIND...<50MPH
 
$$

KJ
2 follow-up statements
476 
WWUS55 KABQ 171047
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 AM MDT SAT SEP 17 2016

NMC047-171115-
/O.CON.KABQ.SV.W.0192.000000T0000Z-160917T1115Z/
SAN MIGUEL-
447 AM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM MDT
FOR WEST CENTRAL SAN MIGUEL COUNTY...

AT 446 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ROMEROVILLE...MOVING EAST AT 25 MPH.  AT 437 AM MDT...QUARTER SIZE
HAIL COVERED THE GROUND AT ROMEROVILLE ALONG INTERSTATE 25.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...ROMEROVILLE...TECOLOTE...SAN AGUSTIN AND LOS MONTOYAS. 

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 334 AND 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3544 10531 3559 10522 3554 10503 3534 10516
TIME...MOT...LOC 1046Z 266DEG 22KT 3554 10518 

HAIL...1.00IN
WIND...<50MPH
 
$$

KJ
492 
WWUS55 KABQ 171105
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 AM MDT SAT SEP 17 2016

NMC047-171115-
/O.EXP.KABQ.SV.W.0192.000000T0000Z-160917T1115Z/
SAN MIGUEL-
505 AM MDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN MIGUEL COUNTY
WILL EXPIRE AT 515 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3544 10531 3559 10522 3554 10503 3534 10516
TIME...MOT...LOC 1100Z 292DEG 15KT 3554 10518 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:50 AM MDT, 39 minutes earlier.

Area forecast discussion, Sep 17, 3:50 AM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
350 AM MDT SAT SEP 17 2016

.SYNOPSIS...
A heightened threat of severe thunderstorms is expected for one
more day across much of eastern New Mexico today before a drier
and much less active pattern develops Sunday and Monday. Much of
western New Mexico should remain storm free through the weekend. A
closed low aloft developing southward just offshore of far southern
California today will remain nearly stationary through Monday
before opening up and lifting northeast early next week. After the
drying trend to start the new week, this system will pull moisture
northward again and enhance thunderstorm chances from Tuesday
through Wednesday. A much stronger low pressure system could
deliver significant changes for late next week.

&&

.DISCUSSION...
Cluster of showers and thunderstorms in the vicinity of Los Alamos
and Santa Fe with isolated activity now beginning to develop/expand
farther east across the northeast highlands per latest model
trends. Latest RAP objective meso analyses suggest a fairly broad
region of modest upper level divergence just north of a 250-300mb
jet axis that continues to cut across southern New Mexico. That
coupled with lift ahead of positively tilted shortwave trough
crossing the central Rockies should provide favorable environment
through remainder of the morning for isolated to scattered
SHRA/TSRA. Made some minor adjustments to PoP/wx for NC/NE areas.
Elsewhere, areas of stratus have slowly expanded along/east of
the central mountain chain but have yet to see signs of convective
precip development for EC/SE zones. Appears the focus will be
just east of the NM/TX line but 06z NAM continues bullish trend
thru 18z.

Otherwise, main wx concern after 18z will be the potential for
severe storms across the east once again, especially the
southeast. Boundary layer flow veering to SW and surface dew
points in the 40s across the northeast may preclude significant,
sustained threat there. But backed low level flow looks to
maintain mid 50 to near 60 dew points east of the Pecos River and
south of the Caprock region beneath fast westerlies aloft where
severe potential should be greatest -- to include much of eastern
Lincoln, Chaves, De Baca, Curry and Roosevelt counties. That
being said, the latest NAM and GFS not overly impressive with QPF
despite impressive instability parameters. So coverage may be more
isolated across our CWA with better coverage with east/southward
extent. The west should again remain quiet save for the the
activity this morning and perhaps isolated activity over the
higher terrain NC/NW.

Sunday and Monday trending noticeably drier/less active areawide
as 50mb heights rise and drier air across the far west and Four
Corners advances eastward . Closed low aloft developing southward
just offshore of far southern California today will remain nearly
stationary through Monday before opening up and lifting northeast
early next week. Could get nice bump in moisture across the west
later Tuesday into Wednesday.

All eyes then shift to what could be an especially dynamic/impactful
stretch of weather late next week but significant model differences
keeping uncertainty quite high. The GFS continues to show an
anomalously deep/large upper low taking aim on the southern
Rockies while the 00Z ECMWF has trended deeper than its previous
run but weaker than the GFS and thus remains more progressive. We
often mention a secondary severe weather season this time of year,
and the pattern Thursday-Saturday fits that conceptual model
quite well even if the more progressive ECMWF were to verify. Stay
tuned... kj

&&

.FIRE WEATHER...
A dry west to northwest flow aloft will result in a dry day for all
but the far eastern plains today. Isolated thunderstorms will be
possible across the eastern plains this afternoon before drier air
from the west wins out all areas Sunday. Sunday continues to look
like the first day since sometime back in July with no
thunderstorms/lightning strikes anywhere in the state. Minimum
relative humidity values are forecast to drop below 15 percent across
all but the southeast plains Sunday and Monday afternoons.

Four Corners high is forecast to build northwestward late-day Sunday
into Monday, allowing temperatures to warm above seasonal averages
both days. Weather prediction models agree that the upper high will
get pushed east of New Mexico Tuesday. The upper high gets shoved
east as an upper level low drops into the PACNW, sending a weak
upper low off of the southern California coast northeastward.
Monsoon moisture will increase across western New Mexico in
southwest flow aloft head of the California low. This moisture and
the associated showers and thunderstorms spread east across the
remainder of the forecast area Wednesday and continue through at
least Friday.

Model solutions diverge next weekend. GFS wants to deepen the upper
trough/closed low as it drops southeastward into the Great Basin.
ECMWF is farther north until the trough moves east of the Rockies,
then it splits the low with the southern portion deepening over the
southern plains. These differences would result in major sensible
weather differences across NM next weekend. GFSensemble mean is not
too far removed from the operational GFS but the same is true for
the operational ECMWF and its ensemble mean.

33

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist at KFMN, KGUP,
KAEG, KABQ and KSAF. An east canyon/gap wind is peaking between
15-20kts sustained at KABQ currently, but will be trending down
over the next several hours. MVFR cigs are forecast to develop
overnight at KLVS and KROW, and possibly at KTCC. Improvement
Saturday morning at KROW should be slow. KROW may be impacted by
storms late Saturday afternoon moving southeast off of the higher
terrain to the west. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  81  43  83  43 /   0   0   0   0
Dulce...........................  77  32  78  35 /   5   0   0   0
Cuba............................  74  40  77  43 /   5   0   0   0
Gallup..........................  79  33  82  35 /   0   0   0   5
El Morro........................  76  34  78  39 /   0   0   0   5
Grants..........................  80  37  81  41 /   0   0   0   5
Quemado.........................  78  42  80  46 /   0   0   5   5
Glenwood........................  84  52  86  55 /   0   0   5   5
Chama...........................  70  33  71  36 /  10   5   0   0
Los Alamos......................  74  46  77  48 /  20   5   0   0
Pecos...........................  74  44  77  47 /  30  10   0   0
Cerro/Questa....................  72  38  75  42 /  20  10   0   0
Red River.......................  61  32  65  34 /  30  10   0   0
Angel Fire......................  68  28  71  30 /  30  10   0   0
Taos............................  74  36  77  39 /  20  10   0   0
Mora............................  70  40  75  44 /  40  10   0   0
Espanola........................  79  48  82  50 /  20  10   0   0
Santa Fe........................  74  46  77  49 /  20  10   0   0
Santa Fe Airport................  78  45  81  47 /  20  10   0   0
Albuquerque Foothills...........  81  52  82  52 /   5   5   0   0
Albuquerque Heights.............  83  54  84  55 /   5   5   0   0
Albuquerque Valley..............  85  51  86  51 /   5   5   0   0
Albuquerque West Mesa...........  84  53  85  53 /   5   0   0   0
Los Lunas.......................  85  52  86  53 /   5   5   0   0
Rio Rancho......................  84  51  85  53 /   5   5   0   0
Socorro.........................  87  54  87  55 /   5   5   5   0
Sandia Park/Cedar Crest.........  76  46  78  48 /  10   5   0   0
Tijeras.........................  80  45  81  51 /  10   5   0   0
Moriarty/Estancia...............  77  42  79  47 /  20  10   0   0
Clines Corners..................  76  44  78  47 /  20  10   0   0
Gran Quivira....................  78  48  80  51 /  10  10   5   0
Carrizozo.......................  82  54  84  56 /  10  10  10   5
Ruidoso.........................  75  48  78  52 /  10  20  20   5
Capulin.........................  74  44  80  47 /  40  30   0   0
Raton...........................  77  42  82  46 /  40  30   0   0
Springer........................  77  42  83  45 /  40  20   0   0
Las Vegas.......................  74  44  80  47 /  30  10   0   0
Clayton.........................  79  53  85  53 /  40  40   0   0
Roy.............................  75  47  83  50 /  40  30   0   0
Conchas.........................  82  57  88  57 /  40  20   0   0
Santa Rosa......................  82  54  87  55 /  30  20   0   0
Tucumcari.......................  84  58  90  57 /  40  30   0   0
Clovis..........................  81  58  87  56 /  40  30   5   5
Portales........................  80  59  87  57 /  30  30   5   5
Fort Sumner.....................  82  59  88  57 /  30  20   0   0
Roswell.........................  85  60  90  59 /  30  30  10   5
Picacho.........................  80  55  85  56 /  30  20  10  10
Elk.............................  77  52  80  54 /  20  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Sep 16, 6:08 AM MDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 AM MDT FRI SEP 16 2016

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
608 AM MDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PLAINS
DURING THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND ARE
THE MAIN THREATS BUT CANT RULE OUT A TORNADO DUE TO THE FRONTAL
BOUNDARY POSITION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS WILL BE
POSSIBLE ACROSS THE EASTERN PLAINS SATURDAY AFTERNOON AND EVENING BUT
COVERAGE WILL BE LESS COMPARED TO THE PAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE EASTERN PLAINS DUE TO SEVERE WEATHER.

50

In the hours before

Special weather statement, Sep 17, 4:11 AM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
411 AM MDT SAT SEP 17 2016

NMZ515-529-171045-
NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
411 AM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 445 AM MDT...

AT 411 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 6 MILES WEST OF ROMEROVILLE...OR 9 MILES SOUTHWEST OF
LAS VEGAS...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...ROMEROVILLE...TECOLOTE...SAN PABLO...SAN GERONIMO...SAN
AGUSTIN...CHAPELLE...OJITOS FRIOS...MINERAL HILL AND LOS MONTOYAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 330 AND 345.

&&

LAT...LON 3549 10487 3537 10494 3538 10495 3535 10496
      3535 10498 3532 10501 3532 10499 3529 10499
      3526 10505 3547 10549 3565 10539
TIME...MOT...LOC 1011Z 295DEG 22KT 3554 10536

KJ
Local storm report, Sep 17, 4:15 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 AM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             1 NNE SAN PABLO         35.56N 105.40W
09/17/2016  E0.88 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

            PENNY TO NICKEL SIZED HAIL.

&&

EVENT NUMBER ABQ1601399

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:11 AM MDTSpecial Weather StatementABQSan Miguel34 min
Sep 17, 5:12 AM MDTSpecial Weather StatementABQSan Miguel48 min
Sep 17, 7:56 AM MDTSpecial Weather StatementABQHarding64 min
Sep 17, 1:48 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln42 min
Sep 17, 2:17 PM MDTSpecial Weather StatementABQColfax13 min
Sep 17, 2:19 PM MDTSpecial Weather StatementABQLos Alamos26 min
Sep 17, 2:49 PM MDTSpecial Weather StatementABQColfax11 min
Sep 17, 2:51 PM MDTSpecial Weather StatementABQChaves24 min
Sep 17, 3:04 PM MDTSpecial Weather StatementABQUnion26 min
Sep 17, 3:06 PM MDTSevere Thunderstorm WarningABQChaves39 min
Sep 17, 3:21 PM MDTSevere Thunderstorm WarningABQColfax, Union38 min
Sep 17, 3:25 PM MDTSpecial Weather StatementABQ20 min
Sep 17, 4:02 PM MDTSpecial Weather StatementABQUnion43 min
Sep 17, 4:17 PM MDTSevere Thunderstorm WarningABQUnion28 min
Sep 17, 4:45 PM MDTSevere Thunderstorm WarningABQUnion60 min
Sep 17, 5:59 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.